Antibiotics

Message Board: Messages: Antibiotics
By Kate on Saturday, April 28, 2001 - 08:21 am:

My daughter is on a week long course of antibiotics for an ear infection. She is only 7 months old and I am concerned there might be a negative effect on her immune system.
Is this the case? And is there a cleanse or detox I can use afterward to get her back on her feet (so to speak) and to boost her immune system.

By Julie Price (Julie) on Wednesday, May 02, 2001 - 12:12 pm:

Although I'm not sure about any effects on the immune system, I do know that my son had a bout of oral thrush, to which he was susceptible, immediately after any course of antibiotics. You might want to watch out for that. It shows up as white patches in the mouth.

By Kate on Thursday, May 03, 2001 - 01:59 pm:

Thanks Julie I will watch out for that. What did you do to get rid of it?

By Sarah on Thursday, May 03, 2001 - 02:24 pm:

The chemist told me to give my baby live yoghurt to promote the growth of healthy bacteria after his antibiotics. I am not sure if it worked but he loves yoghurt now!

By Lucy Burney on Thursday, May 03, 2001 - 02:39 pm:

If your child has to take antibiotics, make sure that you give him/her a course of probiotics (friendly bacteria)once the antibiotics are over. This will help to recolonise the gut with good bacteria which will have been wiped out with the antibiotics. It will also help to prevent oral thrush which is a common side effect. Oral thrush like vaginal thrush is eradicated with anti-fungal medicines. The best probiotics, in my opinion, are available from Biocare. You must always keep probiotics in the fridge. One of their products, 'Replete' comes in sachet form and is an adult probiotic. For a baby use 1/4 sachet a day in water, milk or food. Do not heat the food or drink after the bacteria have gone in or this will kill them, thus defeating the object. Give to your baby for one week. You can freeze the rest or keep in the fridge. If you are using other types of probiotics use for up to a month.

By Julie Price (Julie) on Saturday, May 05, 2001 - 09:33 pm:

Re: Kate
To get rid of the thrush, I had to get a prescription from the doctor. I'm afraid I don't remember the name of the preparation, but I kept having to get repeat prescriptions because it just would not clear up and, in the end, the prescription was changed from a yellow liquid suspension (which Gwilym loved) to a gel (which he hated).
I think I spent the first five months of Gwilym's life treating us both, as he kept re-infecting me because I was breastfeeding. Then, having finally got rid of it, he caught it again after taking the antibiotics to clear up his chest infection!
I do give him live yoghurt regularly now that he's old enough and (touch wood!) he's been clear for some time.

By Maria Dineen on Tuesday, July 24, 2001 - 02:09 pm:

My daughter is 7 months old and has severe eczema as a result she often suffers from skin infections every few weeks. She has had 8 courses of antibiotics to date. I am a bit confused about probiotics, should I give her "Replete" or "Bifidobacterium Infantis"? Can anyone help?


Add a Message


This is a public posting area. If you do not have an account, enter your full name into the "Username" box and leave the "Password" box empty. Your e-mail address is optional.
Username:  
Password:
E-mail:
Post as "Anonymous"